Thyroid S? NDT? T3?

Hi - I have just stumbled across this website. I was diagnosed a couple of years ago with an under-active thyroid (not sure of the levels) and I am taking 100mg of levothyroxine. Due to a chance encounter the other day, I have realised that my gradual weight gain over the last few years could be down to this medication. I don't really think I over-eat, but have gone from a UK size 10 up to a 16/18 and have given up trying to cut down on food as it seems to make no difference. Could someone please explain what Thyroid S is and if you can get it without going to the doctor and also NDT and what is T3? I am seriously thinking of stopping the levo (after reading comments) and trying something else?

7 Replies

oldestnewest
  • PS - I am also on blood pressure tablets and statin (which is what I thought was causing the weight gain)!

  • Just seen this! And yes, it must be your dose that is too low if you need BP tablets and statins! High cholesterol is a symptom of low thyroid. So is high blood pressure. Statins are not recommended for hypos. You need an increase in Levo.

  • Hi TCMou

    The thyroid produces 2 main hormones T4 and T3. T4 needs to be converted into the active T3 form to be used in the cells.

    Levothyoxine is synthetic T4. Synthetic T3 is also available.

    Thyroid-S is one make of Natural Dessicated Thyroid (NDT) from Thailand. There are several makes available from around the world. NDTs are pig thyroid which contain both T4 and T3.

    The standard treatment for hypothyroidism is Levo and many doctors will not prescribe anything else. Both T3 and NDT are available for purchase without a prescription outside of the UK. It is legal to import for own use.

    If someone continues with symptoms on Levo it is thought they may have a conversion problem from T4 to T3.

    Hope this helps.

  • TCMou, have you had your FT4 and FT3 tested? That should be the first step before thinking about moving to something else. It could just be that your dose is too low for you. Or you could have a conversion problem. And I touched on other things in my response to your other qustion.

    However, if an increase doesn't help, then you might have to think about changing to something else from Levo. But one step at a time.

    I very much doubt that you over-eat, but I also doubt that it's the Levo making you put on weight, it's just that your dose is too low and you are still hypo. But you won't know that unless you get the correct tests done. TSH by itself is useless; TSH + FT4 is not much better. You really need that FT3 tested.

    Weight-gain, and difficulty losing it, is due to low T3. You won't be able to lose it until your T3 is optimised. And low-calorie diets could make things worse, because it isn't about calories, it's about T3.

    So, when you get those tests done, let us see them, and we'll be able to help you better.

  • I have good lab results but still gaining weight. Currently taking 100mcg levo. Do you still recommend me to take thyroid-s?

    T3 - 6.85 (3.5-6.5)

    T4 - 16.2 (9-25)

    TSH - 0.22 (0.4-4.7)

  • Oh, but I didn't recommend you take Thyroid S. I didn't recommend anything.

    OK, so your FT3 is slightly over-range (would have been a good idea to start with that :) ) so, there must be an absorption problem. It definately isn't a conversion problem.

    Have you had your vit D, vit B12, folate, iron and ferritin tested? They all need to be optimal for your body to be able to use the hormone you're taking. If you haven't had them done, it would be a good idea to ask your doctor to do them. And in the meantime, you could try taking large amounts of vit C to help absorption.

    Are you still taking the statins? Have you had your cholesterol tested recently. It might possibly be the statins causing problems. And they're not a good thing to take if you Don't need them. I think your cholesterol might have gone down with results like yours.

  • nahypothyroidism.org/thyroi...

    Try this article, info is great

You may also like...